Article Text

other Versions

Download PDFPDF
Republished: Sertraline-induced hypersensitivity pneumonitis
  1. Gursharan Virdee1,
  2. John Bleasdale2,
  3. Mohammed Ikramullah3,
  4. Emma Graham-Clarke2
  1. 1Pharmacy Department, Sandwell and West Birmingham Hospitals NHS Trust, Birmingham, UK
  2. 2Critical Care Services, Sandwell and West Birmingham Hospitals NHS Trust, Birmingham, UK
  3. 3Mental Health, Sandwell and West Birmingham Hospitals NHS Trust, Birmingham, UK
  1. Correspondence to Mrs Gursharan Virdee; gursharan.vryaparj{at}nhs.net

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Hypersensitivity pneumonitis (HP), also known as extrinsic allergic alveolitis, is a granulomatous, non-IgE-mediated hypersensitivity reaction of the alveoli and distal bronchioles presenting as an acute, subacute or chronic condition. It is most commonly associated with exposure to extrinsic allergens (eg, avian dust, mould and tobacco) and medications including antiarrhythmics (eg, amiodarone), cytotoxics (eg, methotrexate) and antiepileptics (eg, carbamazepine). Individuals diagnosed with this condition can present with severe hypoxia and respiratory failure. The fundamental principle of management is to remove the causative allergen. Evidence implicating selective serotonin reuptake inhibitors (SSRIs) as a causative agent is limited, and this case report describes a rare clinical presentation of HP associated with sertraline, how it was diagnosed and subsequently treated. It is anticipated that raising awareness of this interaction will assist multidisciplinary teams, managing patients diagnosed with HP, to be more cognisant of sertraline as being an aetiological factor for this condition.

Background

This case report describes the clinical presentation of a severe hypersensitivity pneumonitis (HP) associated with a frequently prescribed selective serotonin re-uptake inhibitor (sertraline), its diagnosis and subsequent management. It is anticipated that raising awareness of this interaction will assist multidisciplinary teams managing patients diagnosed with HP, to be more cognisant of sertraline as being an aetiological factor for this disease.

Case presentation

On 31 July 2018, a 47-year-old Caucasian female (78 kg) presented to the Accident and Emergency (A&E) department with shortness of breath, right-sided pleuritic chest pain and a productive cough. Her medical history revealed she suffered from severe …

View Full Text

Footnotes

  • Contributors GV: contribution to the design and conception of work as well as data collection and analysis and writing of report. Responsible for pharmaceutical care issues throughout admission. JB: responsible for critical care management throughout patient’s admission. Contributed to revising the draft documentation. Provided final approval of the version published. MI: contribution to documentation and psychiatric management of patient throughout admission. Provided final approval of the version published. EG-C: overseeing GV on case report. Contributed to revising the draft documentation and critical care management throughout admission. Provided final approval of the version published.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.